Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 14, 2021

NWS Salt Lake City, UT issued this special weather statement at Aug 14, 2021, 3:35 PM MDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 3:35 PM MDT (21:35 UTC)
Expired
Aug 14, 2021, 4:15 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Hail
0.75 in
Wind
50

The radar

The Cedar City radar (KICX), 15 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS85 KSLC 142135
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
335 PM MDT Sat Aug 14 2021
 
UTZ125-128-142215-
South Central Utah UT-Southern Mountains UT-
335 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southwestern
Garfield...northeastern Washington...northwestern Kane and
southeastern Iron Counties through 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Cedar Breaks National Monument, or 14 miles northeast
of Zion National Park, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Glendale.

This includes US Route 89 between mile markers 92 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 11293 3760 11264 3735 11257 3730 11289
TIME...MOT...LOC 2134Z 337DEG 8KT 3743 11280 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Woodward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 4:49 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 4:49 AM MDT, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
449 AM MDT Sat Aug 14 2021

.SYNOPSIS...High pressure remains over the region with enhanced
moisture across southwestern Utah. A weak cold front will cross
the state Sunday. A more unsettled pattern is expected to develop
early to midweek next week.

&&

.SHORT TERM (Through 12Z Tuesday)...Morning satellite and radar
analysis continues to show a widespread area of deep convection
across southern Arizona. Broad upper level ridging continues
across the Interior West into the Pacific Northwest.

Across Utah, northerly surface flow continues...with relatively
weak mid-level flow. Elevated moisture levels are being reported
across portions of southwest Utah with dewpoints remaining in the
mid to upper 50s from St. George to Kanab.

By afternoon, HREF ensemble SBCAPE values will approach 1000
J/kg across southwest Utah...and this is likely an underestimate
based on model soundings (which show closer to 1500 J/kg or
potentially high). This axis of instability across Washington and
western Kane County will again be the focus for the highest
potential for flash flooding this afternoon and evening. With deep
layer shear remaining below levels required for storm
organization, the greatest threat for any temporary periods of
organization will be related to storm mergers and colocated
vorticity pools near terrain.

Expect convection to develop this afternoon across the higher
terrain and then gradually shift west to southwestward into Iron,
Washington and western Kane Counties. Given elevated moisture
levels, heavy rainfall with any thunderstorms will represent a
threat of flash flooding, especially near slot canyons, slick rock
areas and normally dry washes.

The other story today will be the warm temperatures across the
north. The forecast for Salt Lake City is 101F, which would tie
the record for the number of 100+ days in any year at the Airport.

HRRR smoke modeling brings increased smoke concentration into
northern Utah by Saturday evening.

A weak cold front is expected to cross the state Sunday, bringing
somewhat cooler conditions and much higher smoke concentrations to
the state through the day...starting in the north during the
morning. While the current smoke modeling does not show
concentrations like last Friday, noticeably higher smoke
concentrations are expected Sunday into early Monday and northerly
flow remains across the state. Aside from smoke, this front will
also bring much drier conditions to much of the state Sunday into
at least early Monday.

By Monday morning, a trough will be approaching the Pacific Coast.
This will help to shunt the persistent upper level ridge eastward.
Model guidance does indicate the potential for at least a few
showers near the Utah/Nevada border Monday afternoon into Monday
evening in response to a weak shortwave crossing the region. The
longwave trough...in some models resembling more of a fall-like
system...will be discussed more in the long term forecast period.
This trough will be digging into the West by late in the short
term forecast period.

.LONG TERM (After 12Z Tuesday)...The main focus in the extended
forecast is on the evolution and magnitude of a Pacific trough
that will move into the Pacific Northwest on Tuesday. Depending on
the strength and timing evolution of this trough, impacts to Utah
could range from one more active weather day Wednesday with
widespread showers and thunderstorms followed by drying and
cooling later in the week, to a few days of active weather with
more widespread meaningful precipitation, higher flooding and
severe weather threats and much cooler temperatures for mid to
late week.

Global ensembles have been largely struggling to nail down the
specifics on this trough for a number of days now, however the
00Z/14 cycle of ensembles has started to show a trend toward a
deeper trough. Agreement is particularly becoming stronger on
Wednesday, with nearly all but 15% of ensemble members settling
the trough to near northern Nevada or Utah, and 56% of all
ensembles on the stronger side with height anomalies centered into
the western Great Basin placing the forecast area in stronger,
moister southwesterly. These stronger, slower, farther west
solution would pump deeper monsoon moisture northward across all
of Utah. Combine this with stronger synoptic forcing, increased
background flow, higher shear and increased CAPE and Wednesday
could be a particularly active severe weather and flash flooding
day, and this is backed by EPS Extreme Forecast Index showing an
elevated corridor of CAPE/Shear across west-central to northeast
Utah and southwest Wyoming.

The range of possibilities starts to expand into Thursday, as the
strength of the trough will directly impact the progressiveness
(or lack thereof). Ensemble solutions on the weaker/farther north
track on Wednesday continue to sweep the trough eastward on
Thursday (representing about 50% of members). This would push a
cold front through Utah on Thursday, sweeping moisture and forcing
quickly eastward and quickly ending our precipitation chances
from northwest to southeast across the state. Meanwhile, deeper
solutions (roughly the other 50% of members) favor holding the
trough back to our west into Thursday. If this occurs, deep
moisture and synoptic forcing will remain in place across the
region and could support a very wet and cool day into Thursday
with potential for widespread beneficial rainfall, as well as
flooding and daytime temperatures that may linger in the 60s to
70s. If you're looking for a quick way to visualize these
possibilities, the operational 00Z/06Z GFS is a good depiction of
the former, while the operational 00Z ECMWF is a good
representation of the later solutions.

Weather for the remainder of the week into next week will largely
depend on how quickly the trough moves through, with a dwindling
number of ensemble members even holding the through to our west
into Saturday. That would be the most prolonged active weather
scenario for the forecast area, where the more likely scenario is
that through kicks out to east late week and brings a drier and
more temperate flow across the region into the weekend.

&&

.AVIATION...KSLC...Expect southerly winds to shift to the
northwest between 18-20Z.

REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
are expected to have the most coverage across southwest/south
central Utah. These thunderstorms will bring lowered
ceilings/visbys...potentially approaching high end MFVR range. The
best window for convection across southwestern Utah will be from
around noon until 9 PM. Across northern and central Utah, the main
threat from any high-based showers or thunderstorms will be gusty
and erratic winds.

&&

.FIRE WEATHER...Another round of showers and thunderstorms with
potentially heavy rainfall is expected across portions of southern
Utah, with high-based showers/thunderstorms expected across
central and southern Utah with a threat of gusty and erratic winds
this afternoon and evening. A weak cold front will cross the
state Sunday bringing drier conditions Sunday into at least the
first half of Monday. Unsettled conditions and the threat for
widespread wetting rains increases Tuesday through Thursday with
the potential for an almost fall-like trough across the region.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 14, 2:37 AM MDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
237 AM MDT Sat Aug 14 2021

UTZ101>131-WYZ021-151300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
237 AM MDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over the higher
terrain across Utah today, with the storms across southwest and
south central Utah capable of locally heavy rainfall and isolated
flash flooding.

Smoke from western wildfires will increase across Utah tonight.
For latest air quality information and forecasts please refer to
the Utah State DEQ.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Smoke from western wildfires will continue to increase across
Utah Sunday. For latest air quality information and forecasts
please refer to the Utah State DEQ.

There is the potential for widespread moderate to heavy rainfall
from Tuesday through Thursday across much of Utah. Elevations
above around 11,000 feet may even see a changeover to snow for a
time Wednesday night into Thursday morning. Those near recent burn
scars and near areas prone to flash flooding should monitor the
forecast over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 14, 3:19 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
319 PM MDT Sat Aug 14 2021

UTZ122-125-142200-
Southwest Utah UT-Southern Mountains UT-
319 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Iron
County through 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Paragonah, or 21 miles north of Cedar City, moving
west at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 11286 3793 11277 3777 11315 3806 11327
TIME...MOT...LOC 2118Z 069DEG 10KT 3798 11296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Woodward
Special weather statement, Aug 14, 3:35 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
335 PM MDT Sat Aug 14 2021

UTZ125-128-142215-
South Central Utah UT-Southern Mountains UT-
335 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southwestern
Garfield...northeastern Washington...northwestern Kane and
southeastern Iron Counties through 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Cedar Breaks National Monument, or 14 miles northeast
of Zion National Park, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendale.

This includes US Route 89 between mile markers 92 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 11293 3760 11264 3735 11257 3730 11289
TIME...MOT...LOC 2134Z 337DEG 8KT 3743 11280

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:17 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 14, 3:19 PM MDTSpecial Weather StatementSLCIron41 min
Aug 14, 4:47 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 14, 5:14 PM MDTSpecial Weather StatementSLCWashington46 min
Aug 14, 5:25 PM MDTSevere Thunderstorm WarningSLCWashington36 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.